Indexed on: 24 Jun '17Published on: 24 Jun '17Published in: Sexual Medicine Reviews
Sexual dysfunctions are well-known side effects of selective serotonin reuptake inhibitor (SSRI) use. Altered libido, erectile dysfunction, vaginal dryness, ejaculatory disorders, and orgasmic problems are frequently reported by patients treated with SSRIs. Moreover, these antidepressant-emergent sexual dysfunctions do not always resolve after discontinuation of the medication and can persist indefinitely. These complaints are termed post-SSRI sexual dysfunctions (PSSD).To examine the existence of this clinical entity, possible theoretical mechanisms, possible risk factors, and possible treatment modalities.Through literature research and clinical experience, the available information about PSSD is reviewed.Summary of the current literature with insights into possible causes and management options.There are some indications that antidepressant-emergent sexual dysfunctions do not always resolve after discontinuation of the medication and can persist indefinitely in some individuals. Although some or all sexual side effects that start with the use of SSRIs might continue after stopping the medication, other sexual complaints can develop. Decreased capacity to experience sexual pleasure is the most frequent characteristic of this syndrome.The research and understanding of PSSD remain limited and not well understood; however, the data support the existence of PSSD, which can have a substantial effect on the quality of life of these patients. More research is warranted to show the cause and possible mechanisms of PSSD that could lead to the correct diagnosis and treatment. Reisman Y. Sexual Consequences of Post-SSRI Syndrome. Sex Med Rev 2017;X:XXX-XXX.